North Dakota, 2018

Winter Storm in North Dakota, March 30 to 31, 2018

March 30 to 31, 2018 · NWS FGF · 10 events in 10 counties and zones

A hybrid surface low pressure system tracked across South Dakota on Friday evening (March 30th), before shifting into southern Minnesota by the early morning hours of Saturday the 31st. This storm produced four to ten inches of snow along with 35 mph wind gusts.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A hybrid surface low pressure system tracked across South Dakota on Friday evening (March 30th), before shifting into southern Minnesota by the early morning hours of Saturday the 31st. This storm produced four to ten inches of snow along with 35 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 30, 2:12 PM CST, 48 minutes earlier.

Area forecast discussion, Mar 30, 2:12 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
312 PM CDT Fri Mar 30 2018

.SHORT TERM...(This evening through Saturday)
Issued at 312 PM CDT Fri Mar 30 2018

Most of the changes to this portion of the forecast were discussed
in the previous forecast discussion. It still remains sunny for
most areas, so expecting clouds to increase this evening from west
to east. The regional radar loop shows echoes picking up over
western North Dakota and eastern Montana. These will continue to
shift into the Devils Lake region and eastern North Dakota this
evening, taking a little longer to work into portions of west
central and northwest Minnesota.

The 18z NAM model continues to show the main snow band affecting
the further southward track, or for southeast North Dakota and
west central Minnesota. High resolution models also back up this
trend too. So have kept the wording of 6 to potentially 12 inches
in some areas along this track. The strong wind potential has
become a little more questionable with the 12z model runs, but
there still appears to be strong cold advection and the favorable
NNW wind direction for blizzards. Thursday night's snow brought 2
to 6 inches over portions of the central and southern Red River
Valley, which should be blowable snow. So that along with the
additional snow tonight, should give plenty of snow to blow and
drift in the central and southern valley especially. The wind
potential look best there too, thus the blizzard warning by very
late tonight into early Saturday morning.

.LONG TERM...(Saturday night through Friday)
Issued at 312 PM CDT Fri Mar 30 2018

There may be some areas of blowing snow Saturday night before the
winds weaken Sunday morning. Sunday will be a cool and quiet day
with high pressure moving in. Temperatures will be cold with highs
in the mid twenties to low thirties.

The next chance for snow comes Monday and Monday night as a lee
cyclone moves into the Northern Plains. Uncertainty is still high as
there is a fair amount of model variability. The NAM as a rather
strong low moving in and giving potential for snow amounts upwards of
seven inches. Other models such as the GFS and ECMWF have a weaker
low and more southerly track. So currently have a light snowfall
event with a chance for significant totals.

Past Tuesday into Friday looks to be cool and quiet with the main
impact being cooler than normal temperatures across the Northern
Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 158 PM CDT Fri Mar 30 2018

Tried to insert my best ideas on timing the snow into each TAF
site, as well as its exit. Trends have been slower to arrive, and
greater effects at KFAR...less for the other TAF sites. Conditions
should improve slowly Saturday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning from 7 PM this evening to 4 AM CDT Saturday
     for NDZ030-039-049-052-053.

     Blizzard Warning from 4 AM to 10 AM CDT Saturday for NDZ030-039-
     049-052-053.

     Winter Weather Advisory until 7 AM CDT Saturday for NDZ006-015-
     026.

     Winter Storm Warning until 7 AM CDT Saturday for NDZ014-024-028.

     Winter Weather Advisory from 7 PM this evening to 7 AM CDT
     Saturday for NDZ016-027-054.

     Winter Storm Warning from 7 PM this evening to 7 AM CDT Saturday
     for NDZ029-038.

MN...Winter Storm Warning from 10 PM this evening to 10 AM CDT
     Saturday for MNZ022>024-027-028-030>032-040.

     Winter Storm Warning from 7 PM this evening to 4 AM CDT Saturday
     for MNZ002-003-029.

     Blizzard Warning from 4 AM to 10 AM CDT Saturday for MNZ002-003-
     029.

     Winter Weather Advisory from 7 PM this evening to 7 AM CDT
     Saturday for MNZ001-007.

     Winter Weather Advisory from 10 PM this evening to 10 AM CDT
     Saturday for MNZ008-009-013>017.

&&

SHORT TERM...Godon
LONG TERM...NC
AVIATION...Godon
Hazardous weather outlook, Mar 30, 1:17 PM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
217 PM CDT Fri Mar 30 2018

MNZ004>006-NDZ007-008-311930-
Kittson-Roseau-Lake Of The Woods-Cavalier-Pembina-
217 PM CDT Fri Mar 30 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001-007>009-013>017-NDZ006-015-016-026-027-054-311930-
West Polk-West Marshall-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Towner-Ramsey-
Eastern Walsh County-Nelson-Grand Forks-Western Walsh County-
217 PM CDT Fri Mar 30 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Two to five inches of snow is expected tonight, along with some
blowing and drifting snow, especially in open country.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The next chance of snow arrives for Monday into Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ022>024-027-028-030>032-040-NDZ014-024-028-029-038-311930-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-
West Otter Tail-East Otter Tail-Wadena-Grant-Benson-Eddy-Griggs-
Steele-Barnes-
217 PM CDT Fri Mar 30 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Six to twelve inches of snow is expected tonight into early
Saturday morning. Some blowing and drifting snow can also be
expected, especially in open country.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The next chance of snow arrives for Monday into Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ002-003-029-NDZ030-039-049-052-053-311930-
Norman-Clay-Wilkin-Traill-Cass-Ransom-Sargent-Richland-
217 PM CDT Fri Mar 30 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Six to twelve inches of snow is expected tonight into early
Saturday morning. In addition, whiteout conditions are expected
very late tonight into early Saturday morning, especially in open
country.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The next chance of snow arrives for Monday into Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Mar 30, 9:18 AM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1018 AM CDT FRI MAR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     SNOW             MCLEOD ND 3 E           46.40N 97.24W
03/30/2018  M2.0 INCH        RICHLAND           ND   CO-OP OBSERVER

            CO-OP OBSERVER STATION MCLN8, MCLEOD ND 3 E.

&&
Local storm report, Mar 30, 9:47 AM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1047 AM CDT FRI MAR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             NEW YORK MILLS MN       46.51N 95.38W
03/30/2018  M3.5 INCH        OTTER TAIL         MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION NYMM5, NEW YORK MILLS
            MN.

0800 AM     SNOW             RICHVILLE MN 5.8 SSW    46.43N 95.67W
03/30/2018  M2.3 INCH        OTTER TAIL         MN   COCORAHS

            COCORAHS STATION MN-OT-13, RICHVILLE MN 5.8
            SSW.

0730 AM     SNOW             ROTHSAY MN              46.48N 96.27W
03/30/2018  M2.5 INCH        OTTER TAIL         MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION RHSM5, ROTHSAY MN.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Eddy

When
March 30, 3:00 PM CST to March 31, 3:02 AM CST
Where
Eddy forecast zone
Reported by
COOP Observer
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Winter Storm, Griggs

When
March 30, 3:00 PM CST to March 31, 3:02 AM CST
Where
Griggs forecast zone
Reported by
COOP Observer
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Winter Storm, Benson

When
March 30, 3:00 PM CST to March 31, 3:02 AM CST
Where
Benson forecast zone
Reported by
COOP Observer
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Winter Storm, Steele

When
March 30, 6:00 PM CST to March 31, 3:02 AM CST
Where
Steele forecast zone
Reported by
COOP Observer
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

Winter Storm, Barnes

When
March 30, 6:00 PM CST to March 31, 3:02 AM CST
Where
Barnes forecast zone
Reported by
COOP Observer
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Winter Storm, Traill

When
March 30, 6:00 PM CST to March 31, 5:26 AM CST
Where
Traill forecast zone
Reported by
COOP Observer
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
March 30, 6:00 PM CST to March 31, 5:26 AM CST
Where
Cass forecast zone
Reported by
COOP Observer
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Winter Storm, Ransom

When
March 30, 6:00 PM CST to March 31, 5:26 AM CST
Where
Ransom forecast zone
Reported by
COOP Observer
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Winter Storm, Richland

When
March 30, 6:00 PM CST to March 31, 5:26 AM CST
Where
Richland forecast zone
Reported by
COOP Observer
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

Winter Storm, Sargent

When
March 30, 6:00 PM CST to March 31, 5:26 AM CST
Where
Sargent forecast zone
Reported by
COOP Observer
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744200, 744201, 744202, 744204, 744205, 744206, 744207, 744208, 744209, 744211.